Hail, Campbell
- When
- July 9, 12:24 PM MST
- Where
- Campbell County, Wright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.750, -105.490
A thunderstorm briefly became severe in the Wright area, producing large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Wright area, producing large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:23 PM MST, 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 123 PM MDT Tue Jul 9 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 105 PM MDT Tue Jul 9 2019 Water vapor shows upper low center near the WY/MT border, with surface analysis placing associated low over ND. Convection is initiating early this afternoon across northeast WY. Nose of 100+kt speed max rounding the base of the upper low is aiding convective development early this afternoon across northeast WY, and this activity will slowly translate eastward across the area this afternoon and early evening. MLCAPE is rather modest, only up to around 1000J/KG, but effective bulk shear will increase to 50-60kts in the next few hours as upper speed max moves in. Best focus for supercells will generally be from northeast WY into southwest SD. Main threats will be large hail and damaging winds. Threat for severe storms will wain quickly with loss of heating this evening. Showers will linger across northwest SD this evening as main upper low moves through, with upper ridge then building in for Wed and Thu. Much warmer conditions expected with little to no precip expected. Rather flat upper ridge will dominate through the weekend into early next week, with the main storm track remaining to our north. The result will be mainly above average temps with a few storms from time to time. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1137 AM MDT Tue Jul 9 2019 Scattered showers and thunderstorms are expected to redevelop across much of the area this afternoon and evening, a few storms possibly strong to severe with strong wind gusts. Brief MVFR conditions are possible near any storms. Gusty northwest winds will develop by early afternoon across northwest into parts of west central SD behind a passing cold front. Some gusts of 25 to 35 kts are expected in these areas. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 522 AM MDT Tue Jul 9 2019 SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-101300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston- 522 AM MDT Tue Jul 9 2019 /622 AM CDT Tue Jul 9 2019/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms across the area this afternoon and early evening. Large hail and strong wind gusts will be the primary threats from any severe storms. Brief heavy rainfall is also possible with any stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms from Friday through the weekend. At this time, there looks to be at least some potential for strong to severe storms on any of those days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-WYZ071-101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northeastern Crook- 522 AM MDT Tue Jul 9 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms across the area this afternoon and early evening. Hail and strong wind gusts will be the primary threats from any strong to severe storms. Brief heavy rainfall is also possible with any stronger storms. Northwest winds will increase this morning behind a passing cold front. Some gusts of 40 to 45 mph are expected across the area from midday through the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms from Friday through the weekend. At this time, there looks to be at least some potential for strong to severe storms on any of those days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837624, 837627.